Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 306, NWS Des Moines, IA

September 24, 2024Adams County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 24, 2024, 2:21 PM CDT for Adams County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 24, 2024, 2:21 PM CDT (19:21 UTC)
Expired
Sep 24, 2024, 2:45 PM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Adams County, IA

The radar

The Des Moines radar (KDMX), 113 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 12:44 PM CDT, 1 hour 37 minutes earlier. Its key messages:

  • Today slight rain chances with no impacts
  • Milder temperatures return Wednesday through Monday; especially northwest/north
  • Lower confidence complex late week pattern with continued rather seasonal with showers possible (35 to 50% chance)
  • Late week rainfall amounts greater than 1/2 inch mainly far southeast
Area forecast discussion, Sep 24, 12:44 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1244 PM CDT Tue Sep 24 2024

 ...Updated for the 18z Aviation Discussion...

.KEY MESSAGES...

- Today slight rain chances with no impacts
- Milder temperatures return Wednesday through Monday;
  especially northwest/north
- Lower confidence complex late week pattern with continued rather
  seasonal with showers possible (35 to 50% chance)
- Late week rainfall amounts greater than 1/2 inch mainly far
  southeast

&&

.DISCUSSION...
Issued at 232 AM CDT Tue Sep 24 2024

.Short Term /Today through Wednesday/...

Confidence: High

Forecast progressing as expected. Trough over the Northern Plains
already producing an area of light showers over western MN as well
as far northwest IA into northeast NE early this morning. Yesterday
afternoons southern stream wave departing, with a few lingering
showers now near Burlington.  Most of our area is currently between
systems, with clear skies and patchy fog expected through early
morning. Subjective H850 analysis shows moisture return has been
weak overall through the Central Plains, with dry conditions
aloft over Iowa, but there is a pocket of 5C dew points from the
Dakotas north to southern Manitoba. HIRES models and synoptic,
too, are in generally good agreement with the a trough/trailing
cool front associated with the long wave trough in the Northern
Plains to move east today across the region. This will bring
very light showers/sprinkles into central Iowa through 15z. In
the afternoon, some isolated showers/brief thunder will still be
possible in the south/southeast through around 00z. Chances
today will be (15-30%) with rainfall totals of a couple hundredths
expected. With clouds being the main temperature restraint
today, highs are likely to top out in the lower 70s most areas
with a few upper 60s in the southwest. Tonight will see clearing
with lows in a seasonal range of the upper 40s to lower 50s.
Tomorrow, high pressure will arrive with weak flow both at the
surface and aloft. This will result in a very pleasant day as
H850 temperatures recover to the lower to mid teens from east to
west by afternoon. Highs will warm to the mid to upper 70s over
the region.

.Long Term /Wednesday Night through Monday/...

Confidence: Medium

Confidence this period remains medium with still some timing issues
to iron out regarding the beginning time of the showers as well as
the ending time of the precipitation early next week.

The overall evolution of the rather complex, but anomalous pattern
we continue to anticipate affecting the central and eastern CONUS
through late week is still intact. There remains uncertainty in the
exact details, but there has been slightly better consensus between
the medium range models GFS/EC regarding the overall impact to our
area and Iowa in general. The exiting southern stream trough is
still expected to phase with the digging northern stream wave we are
experiencing today and this a closed low process will occur over
southeast MO or northern AR by late tonight/early Thursday. Looking
farther south into the Gulf, the expected TS or hurricane reaching
the western or northwest coast of FL by Thursday afternoon will
begin to phase with the closed off H500 low near Arkansas. As the
two systems phase further, a Fujiwara dance will commence with the
entire system swinging back west toward Iowa by Saturday. Remarkably
the GFS/EC suites are in rather similar agreement for now, with most
of the remainder of the week still dry in our area until Saturday
afternoon. For the remainder of the weekend into Monday, the H500
low just parks itself and will likely fill/weaken into early next
week. This will then keep clouds and perhaps some showers over the
southeast two thirds of our forecast area during that time. With our
area being on the north/back side of the upper level low through the
evolution, we will not see much in terms of moisture/rainfall
compared to the folks in the southeast/mid Atlantic and lower Ohio
River Valleys. Though the ensemble mean precipitation in both the
EPS/GEFs suites suggest up to 1/2 inch in the far southeast at most,
the current 00z deterministic suites have backed off to one to two
tenths of an inch. Contrast that to the deluge expected from
southern MO to the lower Ohio River Valley and areas south
and southeast which may end up with widespread 5 to 9 inch amounts.
Through the period we will see a variety of temperatures with
precipitation chances/cloud cover higher in the south and southeast.
This area will see lower highs Friday through Monday with lower to
mid 70s common. The north/northwest will be slightly warmer with
readings closer to the mid to upper 70s. Mins will be milder
southeast and cooler northwest for similar reasons. Looking out
beyond Monday, ridging high pressure should replace the old filling
H500 system. This will bring the region more sunshine and back to
pleasant conditions.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1244 PM CDT Tue Sep 24 2024

Scattered showers persist in southern Iowa this afternoon and
early evening. However, most ceilings are expected to remain
VFR with only isolated MVFR near heavier showers. Skies clear
into tonight with widespread VFR conditions. Some patchy fog may
develop around sunrise with limited MVFR conditions. Otherwise,
winds remain relatively light from the west to northwest for
much of the period.

&&

 WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...REV
AVIATION...Cogil
Hazardous weather outlook, Sep 24, 3:38 AM CDT, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
338 AM CDT Tue Sep 24 2024

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-250845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
338 AM CDT Tue Sep 24 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Chances for showers and a few rumbles of thunder return late week
into the weekend, mainly south and east. Severe weather is not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 2:45 PM CDTSevere Thunderstorm WarningDMXAdams31 min
Sep 24, 3:43 PM CDTSevere Thunderstorm WarningDMXTaylor32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.